Tornadoes · United States · Missouri · 2024
EF0 tornado, Table Rock Res to Silver Dollar City, Missouri, July 3, 2024
From Table Rock Res to Silver Dollar City, this EF0 tornado ran 1.1 miles across Stone County on July 3, 2024, touching down at 7:59 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 3, 2024
- Touchdown
- 7:59 PM CDT (00:59 UTC)
- Lifted
- 8:01 PM CDT (01:01 UTC)
- On the ground
- 2 minutes
- Path length
- 1.1 miles (1.7 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Stone County
- Touchdown point
- 36.710, -93.460
- Lift-off point
- 36.700, -93.440
- Record number
- 2407031859-01
The damage survey
7 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 113 mph.
- Tower 280 ft tall. No debris lofted around home or tower. Strongest winds remained at tower height. Tower on ridge.
- Loss of minimally secured roof. Numerous broken tree limbs with a few snapped and uprooted. No additional structure damage other than a few broken windows from wind driven hail the size of golf balls.
- Damage to marina with a portion breaking away from mooring. Dock A sustained most damage. Tree branches broken, a few trees uprooted and snapped. No injuries at campground. No significant structure damage to camper trailers.
- Numerous tree branches broken with a few uprooted and snapped trees.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A northeast-southeast oriented cold front from central Kansas across northwest Missouri dropped southeast into the Missouri Ozarks during the afternoon and evening hours on July 3, 2024. Thunderstorms developed along the boundary, bringing hail between 1-3 inches and damaging winds. Of note was 100 mph winds resulting in a cell tower collapsing as well as 3 inch size hail in Stone County. A tornado also occurred in Stone County, resulting in multiple trees to be uprooted or snapped.
A NWS storm survey concluded that a brief EF-0 tornado touched down west of Branson West near State Highway Y. Maximum wind gusts of 80 mph caused numerous trees to be uprooted or snapped along the path, which was confirmed via sentinel satellite data and a law enforcement drone video. The tornado was on the ground for approximately one mile with a path width of 150 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Jul 3, 6:48 PM CDT, 1 hour 11 minutes earlier. Its key messages:
- Heat and humidity persist into Thursday with afternoon heat index values of 95 to 110. The highest heat index values and threat for heat related illnesses will be across southern Missouri.
- Several rounds of thunderstorms will be possible from today through Thursday night. There is a slight risk (2 of 5) for severe storms both today and Thursday with the main risk for damaging wind gusts.
- High moisture content over the area will lead to very efficient rain producing storms and the potential of localized flooding and flash flooding.
- Slightly cooler temperatures and drier from Friday afternoon into Saturday.
Area forecast discussion, Jul 3, 6:48 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
648 PM CDT Wed Jul 3 2024
.KEY MESSAGES...
- Heat and humidity persist into Thursday with afternoon heat
index values of 95 to 110. The highest heat index values and
threat for heat related illnesses will be across southern
Missouri.
- Several rounds of thunderstorms will be possible from today
through Thursday night. There is a slight risk (2 of 5) for
severe storms both today and Thursday with the main risk for
damaging wind gusts.
- High moisture content over the area will lead to very
efficient rain producing storms and the potential of localized
flooding and flash flooding.
- Slightly cooler temperatures and drier from Friday afternoon
into Saturday.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 248 PM CDT Wed Jul 3 2024
Upper air analysis shows an upper-level high located over the
southeastern U.S. An upper-level trough is located over Ontario,
while a shortwave is located over the Rockies, moving east-
southeast. At the surface, a northeast-southwest oriented cold front
is moving slowly southeast. Convective initiation has begun in our
southeast CWA where moist, humid air is in front of the cold front.
A wider area of lighter rain is moving northeast out of southeast
Kansas.
Today, cloud cover over much of the area should limit highs to the
upper 80s and low 90s. The exception to this of course is where
there are no clouds, where highs instead reach the mid 90s. With
dewpoints in the low to mid 70s, it will be hot and humid. A heat
advisory is in effect until 8 PM for these areas, although heat
indices likely will not reach as high as previously forecasted, as
moist air is beginning to be advected northward.
Thunderstorms are expected today. The Storm Prediction Center has us
in a slight risk (Level 2 of 5) for severe weather. With MLCAPE
between 2500-3750 J/kg, ample instability and humidity exist for
severe storms for areas currently free of clouds. Shear on the other
hand is on the low end, with values of 0-6 km shear from 25-35 knots
for the afternoon. CAMs show scattered development along the cold
front, which we are currently observing. Some other models, though a
lower number, strengthen incoming showers from northeast Oklahoma
and southeast Kansas and strengthen them further. Regardless, the
environment supports scattered damaging winds and locally heavy
rainfall as the main hazards of these storms through the evening.
More thunderstorms are expected tonight. As the low-level jet
develops overnight, our area will be in the right-entrance
region of the jet. This will provide ample tropospheric lift for
storms to develop. Precipitable water vapor values of greater
than 2" are prevalent across Missouri, approaching the 99th
percentile, so significantly above our average climatology. This
has the potential to result in torrential rainfall late tonight
into Thursday morning as multiple rounds of thunderstorms move
through tonight. We are currently forecasting widespread areas
of 2-3" of rainfall, with the potential for localized pockets of
up to 6" of rainfall. A Flash Flood Watch has been issued for
the northern half of our CWA from 7 PM tonight through late
Thursday night because of this risk.
Moving to Thursday, some convection from the previous night may be
left over. The extent of remaining convection and cloud cover
will greatly influence what we get here on Thursday. Beginning
with heat, heat headlines may be possible in our southern
counties depending on how clouds clear. Both high-resolution
ensembles and the NBM give wide spreads in high temperatures
tomorrow (i.e at Branson, 25th percentile NBM gives 87, while
75th gives 94). The HREF gives 10-30% chances of exceeding heat
indices of 105 by the Arkansas border. More clarity on the exact
temperatures tomorrow should come as confidence in the forecast
improves.
Thunderstorm chances also depend on clearing tomorrow. The Storm
Prediction Center has our entire CWA in a slight risk (Level 2 of 5)
tomorrow. Depending on how early storms and clouds clear in the
morning affects destabilization, with greater destabilization
occurring in areas of greater heating. Storms will grow along a
surface cold front which will move southeast in the afternoon.
Values of shear and instability are high enough to support organized
storm modes before the thunderstorms grow upscale. Damaging wind
gusts, hail, and heavy rainfall are the primary hazards with these
storms, although some of the stronger storms which develop also pose
an isolated hail risk.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 248 PM CDT Wed Jul 3 2024
Looking into the long term, colder and drier air will move in behind
the front that moves through on Thursday. Highs will reach the mid
to upper 80s, while dewpoints fall to the low 60s, finally providing
some relief from the heat and humidity. Precipitation and
thunderstorm chances return on Sunday and Monday, as a shortwave
trough moves over our area.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 639 PM CDT Wed Jul 3 2024
VFR conditions are expected through the TAF period however there
is a 30 percent chance of thunderstorms this evening at the TAF
sites therefore will have to monitor for amendments. The chance
of thunderstorms continues overnight at JLN and SGF however
mainly keeping VCTS and prob 30 for now given the uncertainty in
coverage. Higher chances for storms will occur towards the end
of the TAF period. Winds will remain northerly until Thursday
morning when a switch to the south occurs.
&&
.CLIMATE...
Issued at 302 AM CDT Thu Jun 27 2024
Record High Temperatures:
July 3:
KSGF: 98/2011
KJLN: 100/2011
Record High Minimum Temperatures:
July 3:
KSGF: 77/2018
July 4:
KSGF: 78/1901
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late Thursday night for KSZ073-097.
MO...Flood Watch through late Thursday night for MOZ055>058-066>071-
077>081-083-089.
Heat Advisory until 8 PM CDT this evening for MOZ082-091-092-
095>098-101>106.
&&
SHORT TERM...Kenny
LONG TERM...Kenny
AVIATION...Burchfield
CLIMATE...NelsonHazardous weather outlook, Jul 3, 3:33 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 333 PM CDT Wed Jul 3 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 333 PM CDT Wed Jul 3 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal hail risk. Slight thunderstorm wind damage risk. Limited lightning risk. Significant excessive heat risk. Limited excessive rainfall risk DISCUSSION... Thunderstorms are possible this afternoon. Some of the storms this afternoon may be strong to severe with damaging straight line winds the main severe weather risk. In addition to the severe weather risk, heavy rain will be likely with the storms that develop which may lead to a localized flooding risk. Heat and humidity will continue over the area today, with the highest heat index values over southern Missouri, where heat index values in the 100 to 110 degree range will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The heat and humidity will linger through Thursday with some areas again getting heat index values in the 100 to 110 degree range. Highest heat index values are expected south of Interstate 44. Some lingering thunderstorms will be possible Thursday morning, but redevelopment is expected later in the day and into Thursday night. Some storms may be strong to severe with large hail and damaging straight line winds. Heavy rain and localized flooding will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Kenny
In the hours before
Special weather statement, Jul 3, 6:52 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
652 PM CDT Wed Jul 3 2024
MOZ093-094-102-040015-
Barry MO-Newton MO-Lawrence MO-
652 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NEWTON...NORTHERN
BARRY AND SOUTHERN LAWRENCE COUNTIES THROUGH 715 PM CDT...
At 652 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wheaton, or 10 miles southwest of Monett, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monett, Aurora, Cassville, Pierce City, Purdy, Exeter, Wheaton,
Verona, Butterfield, Fairview, Pioneer, Jenkins, Mcdowell, Pleasant
Ridge, Ridgley, and Madry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3667 9407 3675 9407 3675 9410 3695 9416
3701 9370 3669 9361
TIME...MOT...LOC 2352Z 255DEG 24KT 3678 9401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PriceThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
1.0 hours before the tornado, 38 km from the path. July 4, 2024.
- Mixed-layer CAPE
- 1151 J/kg
- Mixed-layer CIN
- -58 J/kg
- Surface CAPE
- 1994 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 9.3
- 0-3 km lapse rate
- 7.5 K/km
The surface observations
Branson West Muni (FWB), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 59 km away, was scanning. The volume nearest the touchdown began at 00:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of July 3, 2024
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.